Letter to the Editor
Quinolone-induced hypersensitivity reactions and the Kounis syndrome
Reações de hipersensibilidade induzidas por quinolona e a síndrome de Kounis
Ioanna Koniari, Nicholas G. Kounis, , George Soufras, Grigorios Tsigkas, George Hahalis
Department of Cardiology University of Patras Medical School, Rion, Patras, Achaia, Greece

In the very interesting paper by João Almeida et al. published in the Journal,1 an 85-year-old hypertensive man, a former smoker, allergic to quinolones, with bladder cancer and chronic kidney disease and taking hydroxyzine and alprazolam, developed a type I variant Kounis syndrome in the operating theater immediately after administration of ciprofloxacin. Following suspension of ciprofloxacin and treatment with morphine, aspirin and ticagrelor the patient recovered. Coronary arteriography was normal, troponin was slightly elevated and the patient had leukocytosis with neutrophilia.

This report raises important questions concerning the role of the drugs the patient had taken before the operation, quinolone treatment, the presence of neutrophilia and morphine administration.

  • 1.

    The described patient was allergic to quinolones and was taking the antihistaminic agent hydroxyzine and the benzodiazepine-class anxiolytic alprazolam, followed by administration of ciprofloxacin in the operating theater. He developed constricting chest discomfort associated with dyspnea, sweating and hypotension. Hydroxyzine and alprazolam can rarely and unexpectedly induce allergic reactions such as cutaneous drug eruption2 and cold-induced urticaria,3 respectively. It seems likely that these three agents could have acted as a dangerous antigenic triplet able to induce allergic mediator release and Kounis syndrome. Indeed, clinical studies have shown that atopic patients allergic to and simultaneously exposed to several antigens have more symptoms than monosensitized individuals.4 At the same time, IgE antibodies with different specificities can have an additive effect, and even sub-threshold numbers of these antibodies can join forces and trigger allergic mediator release when the patient is simultaneously exposed to the corresponding antigens.5

  • 2.

    Fluoroquinolones are generally considered well-tolerated antibiotics, but their consumption is steadily increasing. Kounis syndrome has been induced not only by ciprofloxacin, but also by levofloxacin6 and the original quinolone cinoxacin.7 Indeed, ciprofloxacin-induced Kounis syndrome, apart from the case currently under discussion, has been reported in one additional case.8

    It is anticipated that more cases will appear in the future. Therefore, a high index of suspicion seems to be important.

  • 3.

    Morphine and other opiates and opioids can induce anaphylactic reactions via mast cell degranulation that continue to cause concern. IgE antibodies to morphine and codeine have been detected in the serum of at least one subject who experienced a life-threatening anaphylactic reaction following the administration of a combination of papaveretum and hyoscine.9 Indeed, Kounis syndrome has been also induced by morphine administration in two patients.10,11

    The described patient was fortunate when he received treatment with morphine, aspirin and ticagrelor for his constricting chest discomfort associated with dyspnea, sweating and hypotension and had an uneventful recovery. Fentanyl and its derivatives show little mast cell activation and are preferable.

  • 4.

    The described patient had coronary angiography, performed two hours after symptom onset, that excluded coronary disease. However, he had slightly raised high-sensitivity troponin levels with leukocytosis and neutrophilia during the anaphylactic event that denote type I variant Kounis syndrome attributed to coronary spasm. Indeed, leukocytes and polymorphonuclear neutrophils as well as other inflammatory markers have been found to be significantly associated with coronary artery spasm.12

  • 5.

    We entirely agree with the authors of this report1 that there is no consensus on treatment for Kounis syndrome, and most of the data on it are from case reports. However, a large group of eminent cardiologists, immunologists, allergists, anesthetists and surgeons have agreed to convene in order to establish diagnostic and treatment criteria, and we urge any scientist with interest and experience in this syndrome to participate.

Conflicts of interest

The authors have no conflicts of interest to declare.

References
1
J. Almeida,S. Ferreira,J. Malheiro
A rare cause of acute coronary syndrome: Kounis syndrome
Rev Port Cardiol, 35 (2016), pp. 699e1-699e4
2
M. Viñas,M.J. Castillo,N. Hernández
Cutaneous drug eruption induced by antihistamines
Clin Exp Dermatol, 39 (2014), pp. 918-920 http://dx.doi.org/10.1111/ced.12445
3
M. Gandolfo-Cano,E. González-Mancebo,D. González-de Olano
Cold urticaria induced by alprazolam
J Investig Allergol Clin Immunol, 22 (2012), pp. 222
4
M. Wickman
When allergies complicate allergies
5
A. Nopp,S.G. Johansson,M. Lundberg
Simultaneous exposure of several allergens has an additive effect on multisensitized basophils
6
I. García Núñez,M.A. Algaba Mármol,M.J. Barasona Villarejo
Kounis syndrome after levofloxacin intake: a clinical report and cross-reactivity study
J Investig Allergol Clin Immunol, 26 (2016), pp. 335-336 http://dx.doi.org/10.18176/jiaci.0091
7
O. Quercia,S. Rafanelli,F. Emiliani
Anaphylactic reaction to cinoxacin: report of one case associated with inferior acute myocardial infarction
Eur Ann Allergy Clin Immunol, 35 (2003), pp. 61-63
8
G. Almpanis,S. Siahos,N.C. Karogiannis
Kounis syndrome: two extraordinary cases
Int J Cardiol, 147 (2011), pp. e35-e38 http://dx.doi.org/10.1016/j.ijcard.2009.01.031
9
D.G. Harle,B.A. Baldo,N.J. Coroneos
Anaphylaxis following administration of papaveretum. Case report: implication of IgE antibodies that react with morphine and codeine, and identification of an allergenic determinant
Anesthesiology, 71 (1989), pp. 489-494
10
C. Akgullu,U. Eryilmaz,H. Gungor
Myocardial infarction secondary to morphine-induced Kounis syndrome
11
A. Uluçay,M.F. Aksoy
A case of Kounis syndrome aggravated by administration of morphine
Anadolu Kardiyol Derg, 12 (2012), pp. 190-191 http://dx.doi.org/10.5152/akd.2012.052
12
A. Mahemuti,K. Abudureheman,F. Schiele
Association between inflammatory markers, hemostatic markers, and traditional risk factors on coronary artery spasm in patients with normal coronary angiography
J Interv Cardiol, 27 (2014), pp. 29-35 http://dx.doi.org/10.1111/joic.12086

( ! ) Warning: Invalid argument supplied for foreach() in /var/www/html/includes_ws/librerias/html/item.php on line 1202
Call Stack
#TimeMemoryFunctionLocation
10.0005244128{main}( ).../index.php:0
20.41853352168include( '/var/www/html/portugal/plantilla/central.php' ).../index.php:45
30.41943395656include( '/var/www/html/portugal/contenidos/item.php' ).../central.php:11
40.47843419656getAutorCorrespondenciaHTML( ).../item.php:281
Copyright © 2017. Sociedade Portuguesa de Cardiologia

Metrics

  • Impact Factor: 1.195(2016)
  • SCImago Journal Rank (SJR):0,24
  • Source Normalized Impact per Paper (SNIP):0,398